Medical questions & health advice by board certified doctors
"How do I get heart palpitations under control?"
I usually deal with heart palpitations when I?m under stress or startled suddenly. They can last for a while, is there anything I can do to get my heart under control.
Heart palpitations are brief irregularities in the heartbeat that cause a sensation of the heart pounding or "skipping a beat". Heart palpitations are very common and rarely constitute a significant medical problem. Because there are many factors in a patient's lifestyle that can cause heart palpitations, lifestyle changes are the best way to get palpitations under control. It is a good idea to discuss this concern with your primary care doctor, who can better help you. Sometimes dietary choices, drugs, or over the counter medications and supplements can cause palpitations, including caffeine, nicotine, cocaine or other illegal drugs, diet pills, and energy drinks and energy supplements. These should be eliminated to reduce the frequency of palpitations. Things like anxiety and stress are also frequent causes of palpitations, so, to the greatest degree possible, these should be reduced in your day to day life. If you are struggling with frequent or disabling anxiety or stress, a visit to a primary care physician or psychiatrist is a good idea. Certain prescription medications can also have a tendency to cause heart palpitations, including some fairly common medications used to treat asthma, high blood pressure, and attention deficit disorder, so you should visit your primary care doctor to review your medications and make sure your medications are not contributing to your heart palpitations. Occasionally, medical problems like fever or illness, overactive thyroid, electrolyte abnormalities, heart disease, or even low levels of oxygen in your blood can induce heart palpitations. You should make an appointment with a primary care physician or cardiologist who can evaluate your overall health and perform a heart exam to ensure that the palpitations are not a sign of an underlying medical problem.